Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Small-time compactness and convergence behavior of deterministically and self-normalised Lévy processes


Authors: Ross Maller and David M. Mason
Journal: Trans. Amer. Math. Soc. 362 (2010), 2205-2248
MSC (2000): Primary 60F05, 60F17, 60G51
DOI: https://doi.org/10.1090/S0002-9947-09-05032-6
Published electronically: November 18, 2009
MathSciNet review: 2574893
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider a Lévy process $ X_t$ with quadratic variation process $ V_t=\sigma^2 t+ \sum_{0<s\le t} (\Delta X_s)^2$, $ t>0$, where $ \Delta X_t=X_t-X_{t-}$ denotes the jump process of $ X$. We give stability and compactness results, as $ t \downarrow 0$, for the convergence both of the deterministically normed (and possibly centered) processes $ X_t$ and $ V_t$, as well as theorems concerning the ``self-normalised'' process $ X_{t}/\sqrt{V_t}$. Thus, we consider the stochastic compactness and convergence in distribution of the 2-vector $ \left((X_t-a(t))/b(t), V_t/b(t)\right)$, for deterministic functions $ a(t)$ and $ b(t)>0$, as $ t \downarrow 0$, possibly through a subsequence; and the stochastic compactness and convergence in distribution of $ X_{t}/\sqrt{V_t}$, possibly to a nonzero constant (for stability), as $ t \downarrow 0$, again possibly through a subsequence.

As a main application it is shown that $ X_{t}/\sqrt{V_t}\stackrel{\mathrm{D}}{\longrightarrow} N(0,1)$, a standard normal random variable, as $ t \downarrow 0$, if and only if $ X_t/b(t)\stackrel{\mathrm{D}}{\longrightarrow} N(0,1)$, as $ t\downarrow0$, for some nonstochastic function $ b(t)>0$; thus, $ X_t$ is in the domain of attraction of the normal distribution, as $ t \downarrow 0$, with or without centering constants being necessary (these being equivalent).

We cite simple analytic equivalences for the above properties, in terms of the Lévy measure of $ X$. Functional versions of the convergences are also given.


References [Enhancements On Off] (What's this?)

  • 1. Barndorff-Nielsen, O.E, Mikosch, T., and Resnick, S.I. (2001) Lévy Processes: Theory and Applications, Birkhäuser, Boston. MR 1833689 (2001m:60004)
  • 2. Beichelt, F. (2006) Stochastic Processes in Science, Engineering and Finance, CRC Press, Boca Raton, FL. MR 2207217
  • 3. Bertoin, J. Lévy Processes. (1996) Cambridge University Press, Cambridge. MR 1406564 (98e:60117)
  • 4. Bertoin, J., Doney, R.A., and Maller, R.A. (2008) Passage of Lévy Processes across Power Law Boundaries at Small Times, Ann. Probab., 36, 160-197. MR 2370602 (2009d:60141)
  • 5. Bingham, N.H., Goldie, C.M. and Teugels, J.L. (1987) Regular Variation. Encyclopedia of Mathematics and its Applications, 27, Cambridge University Press, Cambridge. MR 898871 (88i:26004)
  • 6. Breymann, W., Dias, A., and Embrechts, P. (2003) Dependence structures for multivariate high-frequency data in finance. Quantitative Finance 3, 1-16. MR 1972372
  • 7. Blumenthal, R.M. and Getoor, R.K. (1961) Sample functions of stochastic processes with stationary independent increments. J. Math. Mech., 10, 492-516. MR 0123362 (23:A689)
  • 8. Buchmann, B., Maller, R.A., and Szimayer, A. (2008) An almost sure functional limit theorem at zero for a Lévy process normed by the square root function, and applications, Prob. Theor. Rel. Fields, 142, 219-247. MR 2413271
  • 9. Chistyakov, G.P. and Götze, F. (2004) Limit distributions of studentized sums. Ann. Probab., 32, 28-77. MR 2040775 (2005f:60055)
  • 10. de la Peña, V.H., Lai, T.L. and Shao, Q.-M. (2009) Self-Normalized Processes: Limit Theory and Statistical Applications. Springer-Verlag, Berlin
  • 11. Doney, R.A. and Maller, R.A. (2002) Stability and attraction to normality for Lévy processes at zero and infinity. J. Theoretical Probab., 15, 751-792. MR 1922446 (2003g:60076)
  • 12. Doney, R.A. and Maller, R.A. (2002) Stability of the overshoot for Lévy processes, Ann. Prob., 30, 188-212. MR 1894105 (2003d:60090)
  • 13. Doney, R. A. and Maller, R.A. (2005) Passage times of random walks and Lévy processes across power law boundaries. Prob. Theor. Rel. Fields. 133, 57-70. MR 2197137 (2007f:60038)
  • 14. Erickson, K.B., and Maller, R.A. (2007) Finiteness of integrals of functions of Lévy processes, Proc. Lond. Math. Soc., 94, 386-420. MR 2308232 (2008g:60140)
  • 15. Feller, W. (1966) On regular variation and local limit theorems. In: Proc. Fifth Berkeley Symp. Math. Statist. Prob., 2, 373-388. Univ. California Press, Berkeley. MR 0219117 (36:2200)
  • 16. Feller, W. (1971) An Introduction to Probability Theory and its Applications, 2nd Ed., Wiley, NY. MR 0270403 (42:5292)
  • 17. Gikhman, I.I. and Skorokhod, A.V. (1974) The Theory of Random Processes, Springer-Verlag, Berlin, NY. MR 0651014 (58:31323a)
  • 18. Giné, E., Götze, F., and Mason, D.M. (1997) When is the student $ t$-statistic asymptotically standard normal? Ann. Prob. 25, 1514-1531. MR 1457629 (98j:60033)
  • 19. Giné, E. and Mason, D.M. (1998) On the LIL for Self-Normalized Sums of IID Random Variables, J. Theoretical Probab., 11, 351-370. MR 1622575 (99e:60082)
  • 20. Goldie, C.M. and Maller, R.A. (1998) Generalised densities of order statistics. Statistica Neerlandica, 53, 222-246. MR 1708011 (2000f:62118)
  • 21. Griffin, P.S. (2002) Tightness of the Student $ t$-statistic, Electron. Comm. in Probab. 7, 181-190. MR 1937903 (2003i:60037)
  • 22. Griffin, P.S. and Maller, R.A. (1998) On the rate of growth of the overshoot and the maximal partial sum. Adv. Appl. Prob. 30, 1-16. MR 1618833 (99c:60149)
  • 23. Griffin, P.S. and Maller, R.A. (1999a) On compactness properties of the exit position of a random walk from an interval, Proc. Lond. Math. Soc., 78, 459-480. MR 1665250 (2000e:60147)
  • 24. Griffin, P.S. and Maller, R.A. (1999b) Dominance of the sum over the maximum and some new classes of stochastic compactness. Invited Paper, In: Perplexing Problems in Probability, Festschrift in Honor of Harry Kesten, M. Bramson and R. Durrett, Eds., Progress in Probability 44 (Birkhäuser, Boston, 1999), 219-246. MR 1703134 (2000k:60035)
  • 25. Griffin, P.S., and Mason, D.M. (1991). On the asymptotic normality of self-normalized sums, Proc. Cambridge Phil. Soc. 109, 597-610. MR 1094756 (92d:60029)
  • 26. Gut, A. (2006) Gnedenko-Raikov's theorem, central limit theory, and the weak law of large numbers, Statistics & Prob. Letters, 76, 1935-1939. MR 2271190 (2007k:60066)
  • 27. Kallenberg, O. (2002) Foundations of Modern Probability, 2nd Ed., Springer. MR 1876169 (2002m:60002)
  • 28. Kesten, H. and Maller, R.A. (1992) Ratios of trimmed sums and order statistics, Ann. Probab., 20, 1805-1842. MR 1188043 (94a:60045)
  • 29. Lindvall, T. (1973) Weak convergence of probability measures and random functions in the function space $ D[0,\infty)$. J. Appl, Prob., 10, 109-121. MR 0362429 (50:14870)
  • 30. Logan, B.F., Mallows, C.L., Rice, S.O. and Shepp, L. (1973) Limit distributions of self-normalized sums. Ann. Probab. 1, 788-809. MR 0362449 (50:14890)
  • 31. Madan, D.B. and Seneta, E. (1990) The Variance Gamma (V.G.) model for share market returns. J. Business, 63, 511-524.
  • 32. Maller, R.A. (1981) Some properties of stochastic compactness. J. Austral. Math. Soc., 30, 264-277. MR 614077 (82h:60043)
  • 33. Maller, R.A. (1981) A theorem on products of random variables with application to regression. Austral. J. Statist., 23, 177-185. MR 636133 (82m:60032)
  • 34. Maller, R.A. and Mason, D.M. (2008) Convergence in distribution of Lévy processes at small times with self-normalisation, Acta Sci. Math. (Szeged), 74, 315-347. MR 2431109
  • 35. Mason, D.M. (2005) The asymptotic distribution of self-normalized triangular arrays. J. Theor. Probab., 18, 853-870 MR 2289935 (2008m:60035)
  • 36. Mason, D.M. and Zinn, J. (2005) When does a randomly weighted self-normalized sum converge in distribution? Electronic Comm. Prob., 10, 70-81. MR 2133894 (2005m:60045)
  • 37. Pruitt, W.E. (1981) The growth of random walks and Lé vy processes. Ann. Probab. 9, 948-956. MR 632968 (84h:60063)
  • 38. Raikov, D.A., (1938) On a connection between the central limit theorem in the theory of probability and the law of large numbers. Izvestiya Akad. Nauk SSSR Ser. Mat., 323-338.
  • 39. Sato, K. (1999) Lévy Processes and Infinitely Divisible Distributions. Cambridge University Press, Cambridge. MR 1739520 (2003b:60064)
  • 40. Woerner, J. (2007) Inference in Lévy-type stochastic volatility models, Adv. Appl. Prob. 39, 531-549. MR 2343676

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60F05, 60F17, 60G51

Retrieve articles in all journals with MSC (2000): 60F05, 60F17, 60G51


Additional Information

Ross Maller
Affiliation: Centre for Mathematical Analysis & School of Finance and Applied Statistics, Australian National University, PO Canberra, ACT, Australia
Email: Ross.Maller@anu.edu.au

David M. Mason
Affiliation: Food and Resource Economics, University of Delaware, 206 Townsend Hall, Newark, Delaware 19717
Email: davidm@Udel.Edu

DOI: https://doi.org/10.1090/S0002-9947-09-05032-6
Received by editor(s): June 10, 2008
Received by editor(s) in revised form: March 3, 2009
Published electronically: November 18, 2009
Additional Notes: The first author’s research was partially supported by ARC Grant DP0664603
The second author’s research was partially supported by NSF Grant DMS–0503908.
Article copyright: © Copyright 2009 American Mathematical Society

American Mathematical Society